| Model Number |
1DLMC08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Seroma (2069)
| Date of Event |
03/23/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2014 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: seroma, removal of infected mesh, foreign body reaction, mesh contraction.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2008: (b)(6), do.Office notes.Seen regarding inguinal hernia.Complaining of burning in the left inguinal region.Also has pain, discomfort and bloating after eating.Denies any evidence of strangulation or incarceration.History of colon cancer.Lower anterior resection.Right inguinal hernia repair on (b)(6) 2008.Does not smoke.Exam: weight 190 lbs.Exam: abdomen is soft, has an upper midline incisional hernia noted above the umbilicus, which is reducible.Also has a left inguinal hernia, very easily identified on exam.This is slightly tender and reducible as well.Impression/plan: incisional hernia in the upper/mid abdomen as well as a left inguinal hernia for which i recommend the patient undergo incisional hernia repair with mesh graft as well as a left inguinal hernia repair using kugel approach, which he agreed to.On (b)(6) 2008: (b)(6) center.[signature illegible].Anesthesia record.Weight 190 lbs.Asa 2.On (b)(6) 2008: (b)(6), do.Operative report.Preoperative diagnosis: left inguinal hernia.Incisional hernia, upper abdomen.Postoperative diagnosis: left inguinal hernia.Incisional hernia, upper abdomen.Name of operation: incisional hernia repair with 8 x 11-centimeter mesh graft.Left inguinal hernia repair with 11 x 14-centimeter.Anesthesia: general.Anesthesiologist: (b)(6), md.Procedure: ¿this is a 75-year-old male who was taken to the operating suite and placed in the supine position.He did undergo general anesthesia.The abdomen, left groin, and inguinal regions were then prepped with betadine solution and draped with towels in the usual fashion.The patient was readied for a left inguinal hernia approach.A kugel approach was utilized.A small skin incision was made 2 fingerbreadths above the pubic tubercle and dissection taken through the subcutaneous tissue and the fascia.The fascia was opened and the muscle split.A small retractor was utilized identifying the transversalis fascia, which was opened.Beneath that, the patient was noted to have a direct as well as indirect defect.These were isolated, brought up, and reduced.I was then able to create a space underneath the transversalis fascia where a medium-size kugel oval mesh graft was placed.Once this was put in place, it was tacked down with 0 vicryl suture at the transversalis fascia level.On that was placed, the muscle was allowed to lie back in place.The external oblique aponeurosis was closed with 0 vicryl suture with 3-0 for the subcutaneous tissue and 4-0 vicryl for the skin.Steri-strips and a 4 x 4 dressing were applied.The patient was repositioned for incisional hernia repair.The hernia was identified and a vertical incision made.Dissection proceeded through the subcutaneous tissue down to the fascia level.There was a sac noted.The defect was roughly 4 or 5 centimeters.The sac was isolated.The sac was then [sic] down and reduced.The fascia was retracted up and tented, isolating the sac and preperitoneal space.An 8 x 11 oval kugel mesh graft was then placed in the preperitoneal space, thereby obliterating the hernia an reducing the sac.This was tacked down using 0 prolene pop-off sutures at the fascia level.Once this was completed, the fascia level was also reapproximated using 0 prolene suture as well.Then 3-0 silk was used and 4-0 for the skin.The patient tolerated the procedure well and was taken to the recovery room in satisfactory condition.¿ on (b)(6) 2008: (b)(6) center.Implant sticker.Bard kugel hernia patch, inguinal.Bard kugel hernia patch, incisional.On (b)(6) 2013: (b)(6), md.Office notes.Presents with a history of multiple abdominal surgeries including colon surgery, temporary ileostomy, ileostomy takedown which was performed in 2004.Subsequently had what he believes is a left inguinal hernia repair and possibly a periumbilical hernia repair with mesh which was performed in (b)(6).Unsure of type of mesh placed at that time.After that, in 2011 he had re-exploration and diverting colostomy for difficulties with perirectal abscess.The operative note from one of these surgeries does describe the possibility of cutting through mesh in the mid abdomen, though it does not describe the type of mesh.After that surgery, the patient underwent packing of wound which has healed by secondary intention except he has a chronic area of drainage, approximately 2 x 2 cm.Several weeks ago he developed an additional area of drainage superior to this, again, approximately 3 x 3 cm, with some bloody drainage.Denies foul-smelling drainage or stool-like consistency.Exam: left-sided colostomy with good appliance fit.Midline demonstrate a midline incisional hernia.Has two separate areas of open wound, one 2 x 2 cm, one 3 x 3 cm with partial scabbing and some yellowish drainage.Impression: nonhealing wounds, likely secondary to chronic mesh infection.Plan: risks, benefits, and alternatives to abdominal wall exploration of any foreign material, suture, and mesh were discussed with the patient in detail.He does wish to proceed.On (b)(6) 2013: (b)(6), md.Consultation.Previously seen here for rectal cancer, initially undergoing proctectomy with coloplasty pouch, colorectal anastomosis, diverting loop ileostomy, and then subsequent takedown of loop ileostomy.Had difficulty with postoperative structuring and in 2011 saw a physician at (b)(6) regional and underwent a sphincterotomy.This was complicated by perirectal abscess that subsequently required diverting colostomy during hospital course.Also developed bilateral pulmonary embolism and a small-bowel obstruction that required exploratory laparotomy.Did have multiple adhesions and required small-bowel resection.According to patient, once he was discharged his wound opened up and then healed by secondary intention with packing.Unsure whether his wound ever completely healed.Has had at least one area in the midline that he thinks he has had persistent drainage from and then over the past 5 to 6 months developed a second area just to the right and lateral to this that has been draining purulent material.No evidence of stool.This has been continual.Has seen multiple surgeons for this who are concerned about his operative risk, but the patient does have significant discomfort with his underlying hernia and would like this repaired.It appears the patient did have mesh in this area previously, but we do not have those operative reports.Thinks he had a previous umbilical or ventral hernia repair.Current meds: warfarin.History rectal cancer in 2004 status post proctectomy with coloplasty pouch, colorectal anastomosis, diverting loop ileostomy, and takedown of splenic flexure.Subsequent procedure in 2004 include dilatation of colopouch and anastomotic stricture and takedown of loop ileostomy with resection.He believes he also had an inguinal hernia repaired in (b)(6).Had an inguinal repaired here in 2008; it was open with mesh.Also thinks he had umbilical or midline incision repaired with mesh.Subsequently, underwent sphincterotomy as well as diverting ostomy and lysis of adhesions with small-bowel resection.Pulmonary emboli in both 2002 and 2011 on chronic anticoagulation, history of deep vein thrombosis, pacemaker placed in 2011.History of pneumonia.Does not smoke, has occasional alcoholic beverage; no recreational drug use.Exam: abdomen soft, nondistended.Does have midline incision.Along the midline incision, there is approximately 1 cm area that appears to have some drainage, although none was expressible.Just to the right of this, there is another area that is approximately 1.5 cm in diameter that is currently scabbed over and per patient report does not drain.There is mild erythema around these area.Impression / plan: what appears to be a mesh infection.Planned to have exploratory laparotomy with excision of mesh on (b)(6) 2014.On (b)(6) 2013: (b)(6), md.Pre-anesthesia evaluation.Weight 93.2 kg, bmi 26.9.History of gastrointestinal reflux disease.On (b)(6) 2014: (b)(6), md.Operative note.Preoperative diagnosis: infected abdominal wall mesh with chronic draining wound.Postoperative diagnosis: infected abdominal wall mesh with chronic draining wound.Procedure: exploratory laparotomy and removal of infected mesh.First assistant: (b)(6).Second assistant: (b)(6), rnfa.Anesthesia: general.Estimated blood loss: less than 30 ml.Other: preoperative antibiotics given intravenously.Indication for procedure: patient presented with a history of previous midline hernia repair with placement of a kugel mesh.The subsequently resulted in a chronic draining abdominal wound open in two places along his midline.Risks, benefits, and alternatives to exploration and excision of infected mesh were discussed with the patient in detail.He agreed to proceed with the planned operation.Description of procedure: ¿patient brought to operating suite and placed in supine position under general anesthesia.Foley catheter was placed.His stoma in his left lower quadrant was closed with a pursestring stitch.He was prepped and draped in usual sterile fashion.An ioban was placed over the stoma.Along his previous midline incision, this was opened sharply where we encountered a pocket of purulence right behind the patient¿s umbilicus, which was also draining through a sinus at the umbilicus.The umbilicus was excised.We encountered a composite mesh of polypropylene.This was circumferentially excised from the abdominal wall, additionally removing the prolene stitches that had held it in place.Hemostasis was ensured.The patient¿s midline was then closed with multilayer fashion interrupted 2-0 vicryl stitches, interrupted 3-0 vicryl dermal stitches, skin staples, and vertical mattress sutures of 3-0 prolene.Sterile dressing applied.The patient was awakened and taken to the recovery room in stable condition.¿ on (b)(6) 2014: (b)(6), md.Pathology.Accession#: (b)(4).Final diagnosis: abdominal mesh: benign skin and underlying mesh material with associated acute and chronic inflammation (clinically mesh infection).Gross description: a.Received fresh labeled ¿(b)(6)¿ an ¿abdominal mesh¿ is a 10.0 x 8.5 x 0.4-cm irregular portion of mesh material with adherent soft tissue.Along one edge of the mesh material, the specimen is partially surfaced by a 2.2 x 1.0-cm ellipse of tan unremarkable-appearing skin.Representative sections of mesh material, to include the adherent soft tissue as well as the skin, is submitted in one block labeled (b)(4).On (b)(6) 2014: (b)(6), md.Discharge summary.Primary diagnosis: mesh infection.Surgery was uncomplicated and in fact underwent exploratory laparotomy with removal of infected mesh and was closed primarily with staples and retentions sutures.On postop day 1 transitioned to clear liquid diet.Demonstrated no evidence of bleeding.Foley catheter was discontinued on postoperative day 2 without incident.On postoperative day 3, he was deemed stable for discharge as he had been advanced to a regular diet, which was well tolerated, and pain well controlled on minimal oral narcotics.Is voiding and ambulating without difficulty and had no concern for bleeding on anticoagulation.Discharge activity: up ad lib as tolerated.Cautioned to refrain from soaking in tubs, pools, or spas for 2 weeks following surgery.Showering is permissible.There is no specific activity or weight lifting restrictions.On (b)(6) 2014: (b)(6), md.History and physical.Last seen on (b)(6) for postoperative check and found to be doing well.Had delayed ventral incisional and parastomal hernia repairs and presents for that procedure on today¿s date.Denies any changes in condition since the last time we had met, although he has been minimally symptomatic from a standpoint of his recurrent hernia status post mesh excision.Did have coagulation bridging.Current meds: warfarin.Exam: abdomen soft, nontender, nondistended.Well-healed midline scar from previous mass mesh excision and stoma, healthy appearing and free of significant prolapse.There us laxity overlying his incision.Impression/plan: recurrent hernia status post exploratory laparotomy with removal of infected mesh on (b)(6) of this year, now presenting for laparoscopic ventral incisional and parastomal hernia repairs.Implant procedure: laparoscopic ventral incisional hernia repair and parastomal hernia repair with 30-cm x 25-cm gore polytetrafluoroethylene dualmesh mesh.Implant: gore® dualmesh® biomaterial [1dlmc08/11946869, 30-cm x 25-cm].Implant date: on (b)(6) 2014 (hospitalization on (b)(6) 2014).On (b)(6) 2014: (b)(6), md.Operative report.Preoperative diagnosis: parastomal hernia.Ventral incisional hernia.Postoperative diagnosis: parastomal hernia.Ventral incisional hernia.First assistant: (b)(6).Second assistant: (b)(6), rnfa.Anesthesia: general.Estimated blood loss: less than 30 ml.Medications: preoperative antibiotics given intravenously.Indications for procedure: the patient presented with history of a loop ileostomy in the left abdomen as well as a previous mesh infection along the midline.His mesh had been removed.He developed midline incisional hernia as well a parastomal hernia.Risks, benefits, and alternatives to laparoscopic repair with mesh were discussed with the patient in detail.He agreed to proceed with the planned operation.Description of procedure: ¿patient brought to the operating suite, placed in the supine position.Under general anesthesia, foley catheter was placed.He was prepped and draped in the usual sterile fashion including a 12-french foley catheter within the ileostomy to help with identification of the stoma and then ioban steri-drape.Veress needle was used to insufflate the abdomen under the left costal margin.A 5-mm optiview trocar was used to enter the abdominal cavity in the right lateral abdomen.Two additional 5-mm trocars were placed.Adhesions of omentum to the hernia were taken down with the harmonic shears.Some adhesions to small intestine were taken down sharply.All adhesiolysis surfaces were then inspected and there was no evidence of any serosal injury.The loop ileostomy was identified.Both barrels of the stoma were freed so that it had enough mobility to be lateralized to allow for a sugarbaker-type repair.Spinal needles and intra-abdominal ruler were then used to measure the extent of the defect which was 20 cm vertically and 15 cm horizontally.A 30-cm x 25-cm gore ptfe dualmesh was fashioned with a 0 gore-tex suture on three of the sides, two sutures on the side that would be toward the stoma.It was brought into a 12-mm trocar site which would later be covered by the mesh, then the mesh was unrolled, intra-abdominal grasper was used to measure a 5-cm overlap in all directions from the fascial defects encompassing both the midline hernia defect and the parastomal defect.Gore suture passer was used to bring the stitches up through the anterior abdominal wall, lateralizing the stoma allowing it to drape off the left lateral edge of the mesh.The mesh was then tacked circumferentially using a spiral tacker except for the area where the stoma was exiting.Additional transabdominal fixation sutures were placed every 4 to 6 cm circumferentially around the mesh for attachment.There was no evidence of any bleeding from tacker suture sites.The foley balloon was then backed up and down through both barrels of the stoma ensuring that it was not obstructed.Trocars removed under direct visualization.No evidence of bleeding from trocar sites.Sponge and needle counts were correct.Skin infiltrated with a total of 20 ml of exparel long-acting liposomal bupivacaine.Skin closed with 4-0 monocryl suture and dermabond skin adhesive.Patient was awakened and taken to the recovery room in stable condition.¿ on (b)(6) 2014: (b)(6) arizona.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc08.Lot batch code: 11946869.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc08/ 11946869) was implanted during the procedure.Relevant medical information: on (b)(6) 2014: (b)(6), md.Discharge summary.Principal diagnosis: parastomal and ventral incisional hernia status post laparoscopic ventral inguinal hernia repair and parastomal hernia repair.Secondary diagnosis: ileus; arrythmia; chronic anticoagulation for history of pulmonary embolism.On postoperative day 1 pain was controlled with pca and was restarted on coumadin as well as lovenox for deep vein thrombosis prophylaxis.On the evening of postoperative day 2, began experiencing nausea and an abdominal film was ordered which showed massive dilation of the stomach and probable small-bowel obstruction.An nasogastric tube was placed for decompression and he tolerated this well with an initial output of over 1 l.On postoperative day 3, a code was called for presumable ventricular tachycardia seen on the telemonitor used for his pca monitoring.However, it was determined that his pacemaker was not pacing appropriately.Cardiology was consulted who recommended rate control and intravenous metoprolol and pacemaker adjustment to the pacing.The patient was asymptomatic during this episode and did well after this.On postoperative day 5, nasogastric tube was discontinued after passing an nasogastric tube clamp without nausea or vomiting.Ostomy had flatus but no output.A repeat abdominal film was ordered to evaluate for further obstruction, but a normal bowel-gas pattern was present.Therefore he was started on a clear liquid diet only.Over the next 3 days his diet was slowly advanced to low residue and he was ultimately transitioned to oral pain medication.On day of discharge, he was tolerating a low-residue / coumadin diet well.His incisions had no signs of infection and he was ambulating independently.Discharge activity: instructed not to sit or soak in hot tub, bathtub, or swimming pool for up to 3 weeks while his incision heal.Was instructed not lift anything greater then 15 pounds during this time as well.On (b)(6) 2014: (b)(6), md.Discharge summary.Principle diagnosis: persistent vomiting.Approximately 3 weeks status post laparoscopic ventral and parastomal hernia repair.Over the course of the past week, had been having difficulty with intermittent nausea and vomiting and ultimately presented to our emergency department several times.On third presentation, admitted for intravenous hydration, observation, and treatment of vomiting.Had been started on antibiotics for urinary tract infection 3 days prior, and oral antibiotics were discontinued, as we think this maybe have contributed to his vomiting.We also discontinued all of the oral pain medication and narcotics he was taking.Will take flexeril in the morning and at night for chronic abdominal pain and eat a low-residue diet as tolerated.On the date of discharge, he was tolerating regular diet; was ambulating without difficulty, and abdominal pain was relatively well controlled.On (b)(6) 2014: (b)(6), md.Office notes.Had actually had a history of a previous chronic wound and infected mesh.Comes today with several week history of some increasing abdominal girth and development of some erythema along his right lower abdominal wall.Exam: abdomen is soft.Does have distension along the midline to the right side.Does have an area of approximately 5 x 5 cm of erythema with some induration.Impression: ct scan does demonstrate a large seroma posterior to the mesh along the midline.This does not look infected and looks like typical postop seroma in the right lower quadrant; however, there is approximately a 5 x 4-cm fluid collection under the skin that appears to be possibly infected corresponding with the overlying skin changes.Plan: will be hospital admission for intravenous antibiotics.Plan to talk to interventional radiology to see if they can aspirate the midline large seroma.I would like to have a pigtail drain placed in the small 5 x 4-cm fluid collection on the right side of the abdomen to be able to irrigate this with gentamicin due to his history of previous mesh infection to see if we can control any possibility of infection at this time and salvage his mesh.On (b)(6) 2014: (b)(6), md.Discharge summary.Principal diagnosis: abdominal wall seroma and cellulitis, concern for mesh infection.Was admitted into the hospital and interventional radiology was consulted for ultrasound-guided drain placement times two.The fluid from the midline seroma was found to be yellow and cloudy and thus a drain was left in place.Also had a drain placed to the right lower quadrant fluid collection which was with the associated cellulitis.That evening he was initiated on gentamicin irrigation every 8 hours into both drains as well as intravenous vancomycin and zosyn.On hospital day 2 he was ambulating, tolerating a diet and endorsed good pain control.Was having ostomy output at that time.Remained afebrile.On hospital day 3, the date of discharge, remained afebrile for the duration of his admission and had received a teaching on drain care and flushes at home.We also made arrangements for home health to assist in flushing of his drain at home as well as drain care.Was transitioned to oral antibiotics and intravenous broad-spectrum coverage was discontinued.Final pathology diagnosis: abdominal wall seroma and soft tissue infection and cellulitis.Activity: no submersion of abdomen.Wall drains are in place but the patient can place a waterproof dressing over the drains to shower.Continue drain care and flushing at home.Otherwise activity as tolerated.On (b)(6) 2015: (b)(6), md.Consultation.On (b)(6) developed some erythema at his chronic postop cerumen which was concerning for an infected fluid collection and thus had interventional radiology drain placement with antibiotics and gentamicin flushes for about 3 weeks after readmission on november 12.No cultures at that time revealed any intra-abdominal infectious process.On (b)(6) he returned for percutaneous drainage of his re-collecting seroma with cultures revealing pseudomonas from the fluid aspirated and thus on (b)(6) he underwent percutaneous drain placement with reinitiation of gentamicin and oral antibiotics.States he has been doing well with the drain flushes with no significant issues until yesterday when he experienced some bloating after breakfast followed by increased abdominal distention with cramping, generalized abdominal pain and pressure after lunchtime.Also noticed a significant decrease in stoma output to just a scant production, but states the ostomy output had been normal the day prior.Initially did not have any nausea or emesis until sudden onset of emesis in transport to (b)(6).Presented to the emergency department at (b)(6) for additional evaluation where a ct scan revealed some dilated small-bowel loops with a decompressed small bowel with suspected small-bowel obstruction with no transition point visualized, but a suspected transition point in the pelvis.Was also found to have a large stool burden in the colon.As a result, he was transferred to mayo for additional management of his small-bowel obstruction.Upon arrival here he states that he has no abdominal pain currently and that his nausea and emesis have resolved.Has a small amount of output in the ostomy bag but not much yet.Current meds: warfarin.Exam: abdomen soft, moderately distended, moderately tender to palpation in the peristomal region and left lower quadrant.No guarding or rebound tenderness or peritonitis is appreciated.Ostomy is pink, patent, and productive of a small amount of stool.On digital examination the ostomy is patent past the fascia.Drain in place with cloudy fibrinous exudate in the drainage bulb.Impression/plan: being managed with gentamicin flushes and oral antibiotics for an infected seroma following his ventral hernia repair with mesh, now readmitted with a small-bowel obstruction.Will maintain bowel rest with intravenous fluids and serial abdominal exams.Will continue with his drain care with gentamicin flushes per his usual regimen.On (b)(6) 2015: (b)(6), md.Discharge summary.Principle diagnosis: small-bowel obstruction.Secondary diagnosis: pseudomonas infection status post laparoscopic parastomal and ventral incisional hernia repair with polytetrafluoroethylene dualmesh.Initially had some nausea and emesis in transport but by the time of his arrival this was overall clinically improving and thus a nasogastric tube placement was deferred and he was maintained with bowel rest and intravenous fluids with serial abdominal exams.Has a prior drain in place at the site of his infected intra-abdominal seroma and gentamicin flushes as well as intravenous antibiotics initiated.Later the day on hospital day #1 was still having minimal ostomy output with a small amount of gas in the bag but no significant return of bowel function.On hospital day #2 he was maintained with intravenous fluids and nothing by mouth.On hospital #3 he had persistent clinical evidence of bowel obstruction but nausea and emesis as well as abdominal pain were improving.Later in the evening on hospital day #3 he began to have significant improvement in his ostomy output and abdominal distension and overall reported significant subjective improvement.Was advanced to clear liquids overnight which were tolerated with no nausea or emesis.On hospital day #4, the date of discharge, continued to have good ostomy output with no nausea or emesis and was advanced to a low-residue diet which was well tolerated.Was transitioned to his home oral medication regimen and resumed on his coumadin that evening.Gentamicin drain flushes had teaching reinforcement and he was reinitiated on his oral cipro and discontinuation of zosyn.Explant procedure: incision infected abdominal wound mesh.Explant date: on (b)(6) 2015 (hospitalization on (b)(6) 2015).On (b)(6) 2015: (b)(6), md.Operative note.Preoperative indications: infected abdominal wound mesh.Preoperative diagnosis: infected abdominal wound mesh.Postoperative diagnosis: infected abdominal wound mesh.Preoperative assistant: (b)(6), rn.Anesthesia: general.Estimated blood loss: less than 50 ml.Preoperative antibiotics: given intravenously.Indications for procedure: the patient presents 1 year status post ventral incisional hernia repair with gore-tex mesh.He had developed a mesh infection, treated with irrigation; however, had developed an area of chronic drainage consistent with persistent mesh infection.The risk, benefits, and alternatives to open excision of the infected mesh were discussed with the patient in detail.He agreed with the planned operation.Description of procedure: ¿the patient brought to the operating suite, placed in the supine position under general anesthesia.A foley catheter was placed.He was prepped and draped in the usual sterile fashion after removing his ileostomy appliance and purse-stringing the stoma closed.A midline incision was used, going down through the obvious infected cavity, and encountering the previous gore-tex mesh.This was excised circumferentially, removing all spiral tacks and all sutures holding the mesh.The rind behind the mesh was viable and was irrigated with antibiotic irrigation.The abdominal skin then closed in a multilayered fashion using interrupted 2-0 vicryl suture, 3-0 vicryl suture, skin staples, and mattress sutures of 3-0 prolene.Two 19 round drains were placed under the skin closure.A new appliance and sterile dressing were applied.The patient was awakened and taken to recovery room in stable condition.¿ relevant medical information: on (b)(6) 2015: (b)(6), md.Pathology.Accession #: (b)(4).Final diagnosis: a.Soft tissue, abdominal wall, removal: synthetic mesh and attached soft tissue with severe acute and chronic inflammation and giant cell reaction consistent with infected mesh.Clinical information: repeat abdominal mesh infection.Specimen(s): a.Mesh, abdominal.Gross description: a.Received fresh labeled ¿(b)(6)¿ and ¿abdominal mesh¿ is a 25 x 22 cm segment of synthetic mesh.Attached to the mesh are several pieces of hemorrhagic fibromembranous tissue.Representative sections of the fibrousmembranous tissue are submitted in one block.On (b)(6) 2015: (b)(6), md.Discharge summary.Principle diagnosis: infected abdominal wound mesh.Postoperative day #1, was doing well tolerating clear liquids.Was transitioned to by mouth pain medications later that day.Had two jp drains in place.Foley catheter was discontinued.Postoperative day 2, was tolerating a regular diet.Was having minimal output from both of the drains, and the right lower quadrant drain was discontinued.Felt to be stable for discharge.Activity: avoid pools and tubs for 14 days until incisions are healed.Patient has no restrictions on activity otherwise.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use also warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.